News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Sustained V-tach


 sickandtired01 - Wed Nov 11, 2009 8:32 am

I have been diagnosed with sustained right outflow v-tach. My episodes range from 30 seconds to 12 hours. I usually reach up to 220 bmp. I go into v-tach almost daily. I am a 30 yr old female. I have had 3 ablasions (1 unsusessful, 2 sucsessful). I have also been on many different meds(amnioderone,verapamil,sotolol,flecidine,ect.) most of which with maxed out doses . My cardiologists now want to try another ablasion. They are reluctent to give me a ICD, because they tell me the type of v-tach I go into is not life threatining.I know its weakening my heart and now I have been getting sick(vomiting) with the really long episodes. I am also exhausted most of the time. What else is there?
 John Kenyon, CNA - Fri Nov 27, 2009 9:24 pm

User avatar Hello -- I really did some research before I replied to this because it is such a strange and bothersome problem. Doctors sometimes lose sight of the emotional toll a benign problem can take on a person. While this is an almost always benign form of V-tach that acts more like supraventricular tachycardia, the approach to treatment is usually the same. It seems in your case to be a lot more stubborn than most, or there are multiple irritable sites in there. If the first ablation didn't succeed but the next two did, then I have to conclude you have multiple sites or one that's oddly shaped. The most successful approach is ablation so I have to endorse doing it again, even though having this done four times would be a trial for anyone's patience.

What I did learn in my research (and you may be aware of this, but other readers -- and some doctors -- may not be) is the misbehavior of right outflow v-tach is, in women, significantly different in that it seems to be tied to the menstrual cycle, and there are times during the cycle when it is very difficult to induce the arrhythmia, so it's much harder, at those times, to ablate it as well. While the connection between this arrhythmia and fluctuating hormone levels is unclear, it is quite clear there is one, and while only one major study (of which I'm aware) has addressed this (Marchlinski, Deely and Zado, UPA), it is their suggestion menstrual cycle be taken into consideration when planning or attempting EP study and/or ablation, as well as making a list of other apparent triggering factors. Hopefully this latter thing has been done, but it may well be the estrogen/estradiol part had been overlooked due to limited awareness up til recently. It could make a big difference in locating and ablating once and for all the irritable sites. It also is recommended a common beta blocker be tried to help manage the problem. I don't know whether your doctors ever stopped at that early idea or simply plunged straight into the Class III drugs you mention, but those all are equally likely to trigger the arrhythmia as they are to suppress it (with the possible exception of amiodarone), so going back to basics and a simple beta blocker such as metaprolol could possibly slow this. While the extremely high rates you mention resemble more SVT than V-tach, this overall resembles SVT more in terms of symptoms and numbers than it does V-tach,because it originates on the right side of the heart, which is also why it is benign. Further, while sensation and logic would both suggest this would eventually weaken or damage the heart, the science surrounding it says otherwise, that it's unpleasant while it's happening but won't cause physical damage to the heart muscle. It certainly can be exhausting, however, and the episodes are so long as to suggest a possible retrograde conduction pathway which may somehow involve a supraventricular involvement. That's a total shot in the dark on my part, but the rate and duration are just much more like SVT even given the fact Right outflow V-tach acts more like SVT anyway.

The long and short is the ICD would probably do no good and might actually do some harm to the conduction system, whereas ablation still holds the most promise for a cure. I'd also look into the use of simple beta blockers as well.

I hope this is helpful. I realize this is a fairly unusual problem and must be very frustrating for you. Try to hang in there and it's just my opinion but I think this time I'd concur with the EP doctors and go for that additional ablation. It still holds the most promise for making this go away.

Good luck to you. Please follow up with us here as needed, and keep us updated as well.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here